Nebraska, 2020

Damaging Wind in Nebraska, August 11, 2020

August 11, 2020 · NWS GID · 1 event in 1 county or zone

A couple of strong (one briefly severe) thunderstorms infiltrated the far western and northern fringes of South Central Nebraska for a short time on this Tuesday evening, with one of them yielding a lone marginally-severe wind report in Furnas County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple of strong (one briefly severe) thunderstorms infiltrated the far western and northern fringes of South Central Nebraska for a short time on this Tuesday evening, with one of them yielding a lone marginally-severe wind report in Furnas County. This storm entered the county from the west around 9 p.m. CDT as part of a north-south oriented, broken line of convection that initiated hours earlier in northeast Colorado. As the storm tracked along Highway 6/34, a county deputy estimated 60 MPH gusts near Holbrook. Shortly thereafter the storm weakened, and had all but dissipated before reaching Phelps County around 10 p.m. CDT. About an hour later, a completely separate storm (part of a complex that had been drifting across northwestern Nebraska for several hours) entered Valley County from the west-northwest. Although radar briefly suggested it might have reached severe levels, the only known report consisted of pea size hail near Elyria. Like the other storm, this one also weakened considerably within an hour of entering the local area, and there was no additional strong convection within South Central Nebraska the remainder of the night. In the mid-upper levels, this was a typical summer setup for scattered, loosely-organized convection to survive eastward into the local area off the High Plains during the evening, as weak/low-amplitude disturbances meandered through the prevailing quasi-zonal flow. Post-sunset mesoscale parameters over South Central Nebraska were only marginally-supportive of strong to severe storms, featuring around 1500 J/kg mixed-layer CAPE but no more than 25-30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 6:53 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 11, 6:53 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
753 PM CDT Tue Aug 11 2020

...Short Term and Aviation Update...

.UPDATE...
Issued at 752 PM CDT Tue Aug 11 2020

Mainly regarding some forecast tweaks for the rest of tonight
(and some comments about Wed-Wed night):

- Although still feel that the probability of MOST of our coverage
  area (CWA) seeing rain/thunderstorms tonight is fairly low,
  latest radar trends and short term models (such as HRRR) are now
  more suggestive that at least isolated-scattered activity will
  "survive" into especially the western/northern one-thirds of our
  CWA (as opposed to pretty much completely dying out before
  reaching our borders as models earlier today were more
  suggestive of).

- As a result, have slightly increased the areal coverage of low
  rain/storm chances (PoPs) for this evening, with at least a
  small chance assigned to most all areas mainly west of an
  Osceola-Hastings-Osborne KS line through 06Z/1AM. For the late
  night/early AM hours (after 06Z) have confined any small
  thunderstorm chances to some areas north of I-80, but with
  subtle hints that at least spotty/pesky activity could linger or
  develop here or there, have maintained a generic "chance of
  sprinkles" through the late-night all areas to at least imply
  that the forecast is not guaranteed dry.

- As for possible storm intensity this evening, still feel the
  odds of legit severe activity is relatively low (in agreement
  with SPC Day 1 outlook), but have updated our Hazardous Weather
  Outlook (HWOGID) to at least acknowledge that a few strong
  storms (gusty winds/maybe small hail) cannot be ruled out. Per
  radar and HRRR trends, our main concerns for a few strong storms
  through 06Z might end up targeting both our southwestern and
  also northern counties, with a relative minimum of concern in
  between (including the I-80 corridor/Tri Cities area.

In closing, want to reiterate/reinforce what preceding day shifter
stated below: this is not a very straightforward forecast for the
next 24-36 hours. Thanks to a series of subtle disturbances
working through the flow aloft, various models are truly all over
the place with their placement/timing of convection, especially
for Wednesday daytime-night. Will defer to upcoming night shift to
make forecast adjustments to these Wed periods, but I'd advise to
just expect at least modest changes/possible curveballs to be
thrown in this tricky pattern, not only with our own official
forecasts for our CWA, but also with upcoming Day 1 SPC severe
storm outlooks.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM CDT Tue Aug 11 2020

Unfortunately this is not a very straightforward forecast for the
next 36 hours. Thunderstorms are the main forecast concern through
tonight and tomorrow, but details on coverage and timing remain
somewhat uncertain.

Currently, we are seeing showers and thunderstorms starting to
develop over western Nebraska and northern Colorado. These storms
will have an unstable environment to strengthen in for the next
several hours, but models generally agree that storms will
decrease in intensity/coverage as they move into central Nebraska
and Kansas overnight. Large portions of the area will end up
seeing little to no precipitation through tonight.

Heading into tomorrow, short-term models seem to be picking up on
some remnant outflow or MCV features to help spark some
redevelopment during the day. There is still considerable
uncertainty as each model differs on their depiction and timing,
with some showing showers/storms redeveloping as early as mid-
morning. The overall consensus is for thunderstorms to redevelop in
the afternoon, though. Diurnal heating should result in MUCAPE to
around 4000j/kg by late afternoon, and bulk shear is forecast to be
20-30kts. This could support some strong to marginally severe
updrafts as storms move through the area into the evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM CDT Tue Aug 11 2020

Models have trended drier for Thursday and Thursday night, likely a
result of increased inhibition from rising temperatures aloft. As
a result, we now have a dry forecast for this period. Highs
should be around 90 in most locations and some spots may have heat
indices approach 100 degrees.

Friday is still expected to be the warmest day of the week before a
cold front pushes in from the northwest. Widespread highs in the 90s
are expected, but for now, it looks like we will remain short of
heat advisory criteria.

Chances for thunderstorms return Friday evening into Saturday as
the cold front moves through the area. There is some uncertainty
on the strength and timing of this front, but we still have
several days for the models to work out the specific details.

We will cool off somewhat Sunday through Tuesday, with current
forecast calling actually calling for highs in the upper 70s and low
80s each day. This is largely due to the shift to more northwesterly
flow aloft, which will also provide periodic slight chances for rain
and thunderstorms into the beginning of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 752 PM CDT Tue Aug 11 2020

Confidence remains fairly high in VFR ceiling/visibility through
the period (despite a decent amount of mid-high level cloud cover),
and is also high in dry/storm-free weather through the vast
majority of the period. That being said, compared to previous TAF
cycle there is probably slightly more concern that a few
showers/storms could drift through the general vicinity of the
terminals later this evening. That being said, confidence is still
fairly low in this possibility, so am only hinting at it with a
generic "vicinity shower" (VCSH) mention 03-06Z KEAR/04-07Z KGRI.
Beyond this, have left the remainder of the period void of any
official rain/thunderstorm possibility for now given low
probability/low-confidence, but this is not a guarantee to remain
the case in future issuances as various models hint that at least
spotty convection could be in the area at some point during the
daytime Wednesday (with perhaps better chances Wed evening just
beyond this valid period). As for winds, no major issues
anticipated. Aside from any possible thunderstorm outflow
influences, direction should be fairly consistent from the south-
southeast. Sustained speeds should prevail under 11KT through most
of the first 15 hours, before picking up a bit through much of
the day Wednesday with sustained speeds closer to 15KT and gust
potential 20+ KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 11, 6:06 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
706 PM CDT Tue Aug 11 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
706 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Before midnight, there is a chance that a few thunderstorms could
drift into portions of the outlook area from the west, primarily
affecting locations west of a line from Osceola to Hastings
Nebraska, to Osborne Kansas. Although severe storms appear fairly
unlikely, a strong storm or two with gusty winds to around 50 MPH
and perhaps small hail cannot be ruled out.

After midnight, there remains a slight chance for a few storms
mainly north of Interstate 80, but the majority of the outlook
area should be storm-free.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible Wednesday afternoon and
evening across various portions of the outlook area. Some of
these could be severe with hail to the size of quarters and wind
gusts to around 60 MPH.

Chances for thunderstorms return Friday night into Saturday, with
intermittent chances continuing through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight, but any reports
of possible strong thunderstorm activity would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 11, 7:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
836 PM CDT Tue Aug 11 2020

NEZ072-082-120215-
Gosper NE-Furnas NE-
836 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles northeast
of McCook, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Bertrand, Holbrook and Edison.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4054 9998 4054 9964 4019 9963 4019 10020
TIME...MOT...LOC 0136Z 269DEG 38KT 4035 10033

Rossi
Local storm report, Aug 11, 8:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     4 N CAMBRIDGE           40.32N 100.20W
08/11/2020  E50 MPH          FURNAS             NE   TRAINED SPOTTER

            ESTIMATED WINDS TO AT LEAST 50 MPH ON THE
            FURNAS, RED WILLOW LINE.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 132 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
August 11, 8:15 PM CST
Where
Furnas County, 1 mi ENE of Holbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.306, -100.002

Officer reported wind gusts of 60 to 70 MPH while driving between Cambridge and Arapahoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917326.